1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

It Might Not Be the Flu!

Antidepressant Withdrawal Symptoms and How to Avoid Them

By

Updated November 11, 2013

Feeling like you're coming down with the flu lately? If you've recently discontinued an antidepressant you might actually be going through withdrawal, or what is more properly called "discontinuation syndrome."

What Is Discontinuation Syndrome?

Many people who discontinue their antidepressant abruptly may experience symptoms like fatigue, nausea, myalgia, insomnia, anxiety, agitation, dizziness, hallucinations, blurred vision, irritability, tingling sensations, vivid dreams, sweating or electric shock sensations. Some will experience only minor symptoms and miss the connection with their antidepressant thinking that perhaps they have the flu. For others, the symptoms are so debilitating that they feel they cannot stop their antidepressant for fear of how it will interfere with their lives.

Related Articles:

The Most Common Culprits

The discontinuation syndrome is most common with those drugs that have a short half-life (how long it takes for half the drug to clear from your body). Venlafaxine (Effexor), tricyclics, MAOIs and most SSRIs can cause symptoms. Fluoxetine (Prozac) is the one SSRI which generally does not cause problems because it has a half-life of 2-4 days and it's primary metabolite has a half-life of 4-16 days. This long half- life gives it a built in tapering off. The syndrome is rarely seen in the newer medications, nefazodone (Serzone), bupropion (Wellbutrin) and mirtazapine (Remeron).

Related Articles:

Tapering Off Slowly Is Best

The best advice for those who are planning to discontinue their antidepressant is to seek their doctor's approval and advice. When you stop your antidepressant you not only run the risk of withdrawal, but also a possible return of your symptoms. If your doctor has given you the green light to stop, discuss how you should proceed in gradually decreasing your dosage. By gradually decreasing your dose over time you will allow your body time to slowly adjust as the medication leaves your body. It is recommended that you consult your doctor for a specific schedule for discontinuing your antidepressant.

Related Articles:

  1. About.com
  2. Health
  3. Depression
  4. Treatments for Depression
  5. Medications
  6. It Might Not Be the Flu!

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.